Skip to content
My WebMD Sign In, Sign Up
Dont Believe Everything You Read Hear About how Harmless this all is
avatar
agentinsure posted:
My wife has been on 80 mg percocet for about 5 years, in additon to 50mc fentanyl, ativan, paxil and flexeril. She had chronic pain and over the years complained about how the pain meds werent helping as much as before. If you read about Opiads enough youll learn there isnt much difference between dependence and addiction. They effectively rewire your brain over a period of time and also affect your CNS, regardless if you take a little or lot. My wife only got her pills from the same doctor and she even to use to work as an Emergency Room RN at a level II Trauma center for 20 years, until she became disable and got on the pain meds. Youd think she knew what she was doing at least, or her doctor. Any way, she collapsed one night, stopped breathing, went into cardiac arrest, and if you read about that, these drugs can all cause this. Furthermore, the survival rate for CA outside a hospital settinng is under 5% on average, that alone is a terrifying statistic. Things I have all learned about since that fatefull evening. She was in coma and died a week later. 53 years old and in otherwise good health.
So to all those who blah blah blah about what they think they know,, you dont know what you think you know. Educate yourselves before its too late as in my case. This is really a matter of life and death, and if you are the spouse of someone who is taking opiods long term Id further suggest you DEMAND your provider give you a dose of Narcone and instruction on how to use it at home.
Do not let your spouse and her doctor keep you in the dark or keep info about what is going on from you, else pack up and leave home. Or you may very well find yourself sitting alone in a dark corner wondering how this all could have happened to you and what if you had only done that, or done this.
Reply
 
avatar
Anon_2912 responded:
I don't think opiates know the difference in the reason you take them. The body does the same thing weather addicted or dependent...

You are subject to the same side effects if your taking them legally or illegally.

Side effects don't discriminate..
 
avatar
Anon_57995 responded:
Since she had been on the same dose for five years, there is little to lead one to think that her cardiac arrest was related to opiate meds being taken as ordered.

She wasn't an addict, but as we all know from the wealth of studies, persons who take opiates for chronic pain management have a very, very low risk of developing the emotional disorder of addiction.

Cardiac arrest from taking the same dose of meds to treat a diagnosed condition sound like infinitesimal odds.

Overdose of opiates can lead to respiratory arrest, but this would be nearly unheard of in a patient taking the same med and dose for five years with no prior cardiac issues.

Sometimes we never know why a cardiac arrest, or stroke, or cancer, for that matter, happen. Sometime people, including infants, just die and we never know the reason.

It's normal to be angry, but mis-placing the anger/ blame to a situation that has little-to-no factual backing can be dangerous and mis-leading.

Chronic pain left untreated does shorten life, change brain chemistry, and can lead to suicide a WHOLE lot more often than the incidence of a "healthy" women (obviously she was not healthy; healthy persons do not have cardiac arrest at 53 yr old) will have a cardiac arrest that can be attributed to taking a moderate and stable dose of pain meds for over-five years.

Having Narcan available and instructing a family member on its use is not a bad idea. If you had this at hand, chances are that it would not have stopped your wife's cardiac arrest; Narcan treats opiate-induced respiratory arrest, which is of what my 22-yr old step son died.

He was NOT taking a moderate dose of prescribed and accurately-administered opiate for treatment of chronic pain: he was an addict.

There is a HUGE difference.


Sorry for your loss. I'm sure that having her pain medicated to manageable levels helped her enjoy the last five years of her life far-more than had her pain been left untreated. She probably would have had the heart attack anyway and suffered for years before she sadly passed away.
 
avatar
Anon_57995 replied to Anon_2912's response:
Side effects and an emotional disorders are two very-different things.

Physical dependence and tolerance are bio-chemical and normal phenomenon; addiction is an emotional disorder.

Au contraire- your brain chemistry knows exactly the difference between opiates in the brain to "latch on" and block neuro-pain reception and opiates in the brain to have no neuro-pain receptors open, thus inducing euphoria.

There are countless academic articles available on the exact neuro-chemistry of these different chemical actions.

Happy research and reading!
Just internet search "effects of opiates on neurotransmittors pain management vs addiction/ euphoria- Academic Articles"

Be sure to include "academic articles" or you may just get a bunch of opinion rather-than the biochemical facts that are objectively researched, measured, reported, and peer-reviewed.
 
avatar
davedsel responded:
I am very sorry you lost your wife so early and so tragically. I can only imagine the emotional pain this has caused you.

I must, however, agree with the other posters. Unless an autopsy was performed and a direct link between the opiates and the cardiac arrest was confirmed, that is probably not what caused the problem. It is normal for the affects of opiates or any pain medication to become less effective over time for chronic pain patients. You do not say whether your wife was working with her doctor to increase her dosage or try another prescription pain medication. Because of that, it would seem to me that your wife was not addicted. And, as others have stated, there definitely is a vast difference between addiction and dependance.

IMHO, CTBeth had an excellent suggestion. Educate yourself on the factual details of opiate addiction and direct your communications to groups who are prone to this disorder. You would make a much more significant impact on people who do or could use opiates as a recreational drug.

My sympathies and prayers are with you.
Click on my username or avatar picture to read my story.

Blessings,

-Dave
 
avatar
77grace responded:
Hi agentinsure,
I am sad to hear about you losing your wife !I feel a lot compassion for you and I hope tha tas time passes that you can find some peace of mind !
I think you meant well with your post but most of the people here are really doing o.k. on their Meds.!
Thanks for your concern but, I think you need to concentrate on putting it to rest with her !
God be with you ,77 grace
 
avatar
chrisjb7 responded:
I think chronic pain is a matter of life or death when you are suicidal. I recently got off opiates but don't want to live in this much pain and don't know what to do.
 
avatar
ctbeth replied to chrisjb7's response:
Hello Chris,

May I ask, why did you discontinue your opiate therapy whilst you're still in pain?

Indeed, brain chemistry does know the difference between opiates in the blood stream for pain and when for euphoria.

I would suggest that anon-2912 study a little bio-chemistry before making such an erroneous statement.

We, who require opiate therapy to function even somewhat-normally, do not need such ignorant and incorrect statements littering our community.

Beth Huntington, RN, BS, MA


Featuring Experts

David N. Maine, MD is the director of the Center for Interventional Pain Medicine at Mercy Medical Center in Baltimore. Maine graduated with a degree ...More

Health Insurance in Your State

Learn about plans, benefits, and costs in your state's Marketplace.

From WebMD

Helpful Tips

Cervical disc herniated disc do not need to go to the hospital
Herniated disc, cervical disc without having to go to the hospital themselves, without the side effects can be treated. This, I would ... More
Was this Helpful?
0 of 1 found this helpful

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.